MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; MONOPOLAR CAUTERY

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; MONOPOLAR CAUTERY
Model Number 420142-09
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/08/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the instrument involved with this complaint and completed the device evaluation.Failure analysis investigations confirmed the customer reported complaint.Thermal damage was found at the grip adapter assembly where a spatula or hook accessory would be connected the distal end.Black melted char marks were observed.Any material missing is likely to be thermally induced rather than mechanically induced.Failure analysis found the primary failure of a damaged grip adapter assembly to be related to the customer reported complaint.Root cause is attributed to mishandling / misuse.Event verification was performed.Per the review, the following was confirmed: the logs confirmed that the customer performed a oropharyngeal tumor resection on (b)(6) 2022 on system sh1153.A review of the instrument log for the fenestrated bipolar forceps instrument (pn# (b)(4) / lot# t10201204-524) associated with this event has been performed.Per logs, the instrument was last used on (b)(6) 2022 on system sh1153 for approximately 20 minutes.The alleged event occurred on the 15th use of the instrument.This complaint is considered a reportable malfunction due to the following conclusion: thermal damage was found at the grip adapter assembly.Thermal damage at the grip adapter is evidence of electrical discharge at a location other than intended.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.
 
Event or Problem Description
It was reported that prior to a da vinci-assisted radical tonsillectomy surgical procedure, the tip of monopolar cautery was found to be broken.A backup instrument of the same type was used and the procedure was completed with no reported injury.The monopolar cautery instrument with the 5 mm cautery hook tip or 5 mm cautery spatula tip is intended to be used with the da vinci sp system for manipulating and dissecting tissue and coagulating and transecting tissue using monopolar electrosurgical energy.The instrument is designed to provide energy from the designated location on the instrument (the tip) to the planned anatomical location when used as intended.The energy is activated by pressing the designated pedal on the surgeon side console (ssc).Follow-up has been performed to request additional information related to the event.However, no further details have been received as of the date of this report.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
MONOPOLAR CAUTERY
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key14810906
Report Number2955842-2022-12388
Device Sequence Number4677540
Product Code NAY
UDI-Device Identifier00886874119136
UDI-Public(01)00886874119136(10)T10201204
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 05/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420142-09
Device Catalogue Number420142
Device Lot NumberT10201204 524
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/20/2022
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/25/2022
Initial Report FDA Received Date06/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/04/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown